Alert archive / Alabama / Tornado Warnings in 1999
Tornado Warning 44, NWS Mobile, AL
NWS Mobile, AL issued this tornado warning at Oct 9, 1999, 4:40 AM CDT for Mobile County, Alabama. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 9, 1999, 4:40 AM CDT (09:40 UTC)
- Expired
- Oct 9, 1999, 5:30 AM CDT
- In force
- 50 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Mobile County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 5:15 AM CDT | Tornado F1 | Saraland, AL | Around 415 AM CST...a tornado (F1) touched down in Saraland, near the Walmart Superstore. The roof of the store was damaged. The tornado then skipped across Industrial Parkway and touched down again on Sheldon Beach Road near Goldenrod. From here the worst |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 9.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 090940 RRA TORMOB ALC097-091030- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MOBILE AL 440 AM CDT SAT OCT 9 1999 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * TORNADO WARNING FOR... NORTHERN MOBILE COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 530 AM CDT * AT 438 AM CDT... AS INDICATED BY DOPPLER RADAR AND SPOTTER REPORTS A TORNADO WAS LOCATED 20 MILES SOUTH OF CITRONELLE... MOVING NORTH AT 35 MPH. * TORNADO WILL >PASS NEAR- CITRONELLE BY 510 AM CDT IF YOU ARE IN THE PATH OF A TORNADO...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR BODY. STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this tornado warning went out at Oct 9, 3:15 AM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Oct 9, 3:15 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 315 AM CDT SAT OCT 9 1999 THE STRONG H5 CLOSED LOW CURRENTLY OVER OKLAHOMA WILL MOVE SLOWLY EASTWARD TODAY AND THEN OPEN UP AND LIFT OUT TO THE NORTHEAST TONIGHT LEAVING A MID LEVEL TROF STRETCHED ACROSS THE SOUTHEAST U.S. ON SUNDAY. DEEP LAYER TROPICAL MOISTURE WILL CONTINUE TO STREAM NORTHWARD OUT OF THE GULF BETWEEN THE H5 LOW AND THE DEEP HIGH OVER THE WESTERN ATLANTIC. THIS WILL MAINTAIN PRECIPITABLE WATER IN EXCESS OF 2 INCHES OVER THE FORECAST AREA THROUGH TONIGHT...THEN DECREASE SLIGHTLY AND SHIFT EASTWARD ON SUNDAY AS THE H5 LOW OPENS UP AND LIFTS OUT AND A WEAK COLD FRONT/SURFACE TROF ADVANCES AND MOVES TO ACROSS SOUTHWEST ALABAMA BY LATE SUNDAY AFTERNOON. DIVERGENCE ALOFT IN THE 200-300 MB LAYER AHEAD OF THE H5 LOW AND DEEP LAYER LIFT ARE ENHANCING THE PRECIPITATION COVERAGE OVER MISSISSIPPI CURRENTLY. THIS FAVORED AREA OF DIVERGENCE ALOFT AND LIFT WILL SHIFT THE LARGE SHIELD OF PRECIPITATION EASTWARD INTO SOUTHEAST MISSISSIPPI AND A PORTION OF SOUTHWEST ALABAMA TODAY AS THE H5 LOW MOVES EASTWARD...SO WILL GO WITH CATEGORICAL POPS OVER SOUTHEAST MISSISSIPPI AND A PORTION OF SOUTHWEST ALABAMA...WITH LIKELY POPS OVER THE REMAINING AREA. THE BEST PRECIPITATION COVERAGE WILL SHIFT OVER INTO THE CENTRAL PORTION OF THE FORECAST AREA TONIGHT...SO WILL KEEP THE BEST POPS GENERALLY IN THIS AREA TONIGHT. AS THE H5 LOW OPENS UP AND LIFTS OUT ON SUNDAY...THE UPPER LEVEL DIVERGENCE AREA AND DEEP LAYER LIFT WILL GRADUALLY WEAKEN...BUT STILL SUPPORT WIDESPREAD PRECIPITATION GENERALLY OVER THE EASTERN PORTION OF THE FORECAST AREA. DRY AIR WORKS INTO THE WESTERN PORTION OF THE FORECAST AREA ON SUNDAY NIGHT WITH THE PASSAGE OF THE WEAK COLD FRONT/SURFACE TROF. WITH THE HEAVY RAINFALL THAT WILL HAVE OCCURRED OVER THE AREA...THIS WILL CREATE GOOD CONDITIONS FOR FOG ON SUNDAY NIGHT. FOR THE COASTAL WATERS...WILL DROP THE COASTAL FLOOD WATCH AS THE PRESSURE GRADIENT WILL RELAX OVER THE AREA. WINDS SWING FROM THE SOUTHEAST TO THE SOUTHWEST BY SUNDAY AS A WEAK COLD FRONT/SURFACE TROF APPROACHES. PRELIMINARY NUMBERS... MOB TT 079/071 082/065 29++7 PNS TT 080/072 082/067 29797 DTS TT 080/074 081/069 29797 GZH TT 080/069 082/062 29787 61A TT 081/068 081/062 29787 2RO TT 080/071 082/060 29+86=
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 5:26 AM CDT | Tornado Warning | MOB | Mobile | 64 min |
| Oct 9, 9:30 AM CDT | Severe Thunderstorm Warning | MOB | Clarke, Monroe, Wilcox | 75 min |
Nearby
Tornado Warnings in Alabama, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.